Sign up now for inspiring health advice & exclusive offers sent directly to your inbox. Plus, save 10% off your first order.

Anthony’s Hearing Diagnosis

man with a hand cupping his ear
July 2, 2012 (Updated: August 4, 2021)
Lily Moran

After a second divorce, Anthony, who had been a patient for several years, began taking antidepressants. When he came to see me for a physical, I asked if there were any health problems we needed to talk about. “Everything’s pretty good now,” he replied. “But I’ve got this awful buzzing in my right ear, and it just won’t go away.”

Anthony’s ear looked fine, but I suspected he had tinnitus, a common condition characterized by often-maddening levels of buzzing, hissing, or ringing sounds. Occasionally, the sounds stop for a time and then come back. In other cases, the noise is constant. Anthony’s was constant. I recommended he see an otolaryngologist who could suggest some options. “I already did that,” Anthony said. “The ear doctor told me there wasn’t much he could do. He thinks it’s probably caused by the antidepressants I started taking when Lisa left me.”

I suggested Anthony try a different antidepressant, but he told me he already had. It hadn’t worked very well, so the psychiatrist told him to go back on the one causing the problems.

Get My FREE Curcumin Report

Chronic Inflammation Decoded

Situations like this intrigue me. Here is a patient, clearly suffering from prescription-drug side effects, who isn’t getting the help he needs from his physicians. Not all antidepressants affect hearing, but his psychiatrist didn’t seem interested in helping him find one that worked without ruining his hearing.

Since there’s a lot about tinnitus that we don’t know, I did a little research to catch up on recent developments and discovered that daily doses of 480 mg of ginkgo biloba had helped some sufferers, as had 532 mg of the mineral magnesium. I recommended ginkgo and magnesium to Anthony, and the next time he came in, he reported some success. “The buzzing is better,” he told me. “It’s not completely gone, but it quieted down so that it’s not making me crazy anymore. I quit the antidepressants a few months ago, so who knows — maybe one day it’ll be gone for good. And now I know to ask other doctors about possible side effects, so I’m hoping this won’t happen again.”

 

Did You Enjoy This Article?

Sign up to get FREE access to more health tips, latest research, and exclusive offers to help you reach your health and wellness goals!

Hide

Get Your FREE Subscription to
Newport Natural Health's News E-letter